Concerns Taking Xanax And Restoril Together

In our latest question and answer, the pharmacist discusses the combined use of Xanax (alprazolam) and Restoril (temazepam).

Question

My doctor gives me Xanax 2mg, taken five times daily, and I also take Restoril 60mg at night. Is this a lot?

Asked by Robert On Aug 28, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Aug 29, 2023
Last updated May 12, 2024

Key points

  • The doses of Xanax (2mg five times a day) and Restoril (60mg at night) are considered 'high' but benzodiazepine dosing very much depends on individual factors.
  • Nevertheless, the combination of two benzodiazepines raises serious risks of side effects and overdose due to their cumulative CNS depressant effects.

Quick Answer

Whether the prescribed doses of Xanax 2mg taken five times a day and Restoril 60mg at night are considered 'high' depends greatly on individual factors such as your specific condition, tolerance, and response to medication. However, without any additional context, it is important to note that on the surface, those doses would be regarded as very high. This is particularly concerning as both medications are benzodiazepines, and combining multiple benzodiazepines can pose serious risks.

Detailed Answer

Evaluating whether a specific dose of a benzodiazepine is considered high can vary based on individual factors, including:

  • The severity of the condition being treated
  • Your tolerance to benzodiazepines
  • Your medical and medication history

Nonetheless, based on the information provided, the doses you mentioned of both drugs would certainly be considered high by most.

Firstly, according to the FDA, the recommended maximum daily dose (MDD) of Restoril (temazepam) is 30mg per day. You are taking double that amount.

Additionally, for Xanax (alprazolam), the maximum daily dose approved by the FDA is 10mg. You are taking that amount.

So, you're not only taking high doses of each medication individually, but you are also combining two different benzodiazepines, which is risky in its own right.

It's important to remember that benzodiazepines are controlled substances and have a risk of abuse and misuse. They can also be very dangerous in regard to side effects if they are not prescribed or taken appropriately.

Benzodiazepine Risks

Taking high doses of multiple benzodiazepines can increase the risk of unwanted effects related to suppressing the central nervous system (CNS).

These effects can range from sedation and drowsiness to more severe outcomes like respiratory depression and even overdose.

The concomitant use of CNS depressant drugs should be carefully considered by your healthcare provider since combining multiple CNS depressants, such as benzodiazepines, may result in additive effects. Regular monitoring for additive CNS-depressant effects is crucial when using multiple CNS depressants, like benzodiazepines, simultaneously.

The benzodiazepine class is certainly a medication class where tolerance can develop. A high dose for one person may not necessarily be a high dose for someone else. Without knowing your medical background, it is impossible to say whether or not the medications you are taking are appropriate. It is still important to know of potential concerns though.

Final Words

Thanks for reaching out and I hope you found this helpful.

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions